Missouri, 2023Damaging Wind in Missouri, July 29, 2023
July 29, 2023 · NWS PAH · 1 event in 1 county or zone
A bowing line of strong to severe thunderstorms moved rapidly southeast from central Missouri. This line was associated with strong to isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line of strong to severe thunderstorms moved rapidly southeast from central Missouri. This line was associated with strong to isolated damaging winds. The line of storms moved through a strongly unstable air mass during the heat of the day, when mixed-layer capes were as high as 3000 j/kg. A similar airmass extended east into western Kentucky, which helped the storms maintain organization as they moved east-southeastward through the lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 29, 2:20 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Sat Jul 29 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM CDT Sat Jul 29 2023
All eyes are on the MCS approaching the STL metro area. It will
have a difficult time developing southward due to a lack of shear,
although the airmass across southeast Missouri and southern
Illinois has recovered from this morning's convection. The best
bet at this time is that this convection will lose some of its
organization as it moves east southeast along the I-64 corridor
through the early evening. Damaging winds would be the main
concern, especially if it maintains its current level of linear
organization.
After this system moves through, confidence in PoPs later tonight
through Sunday night is quite low. We will maintain some chance
PoPs mainly over southeast Missouri Sunday with the potential for
another disturbance to interact with some decent low-level
moisture left over there. If we can warm up ahead of it, some
more damaging winds would be possible. Sunday night should be dry.
Stayed close to the NBM guidance for temperatures, but ran with
the latest HRRR for temperature trends tonight, with the
convective outflow expected to progress through the area this
evening.
.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Jul 29 2023
The Quad State will be under northwest flow aloft through the
period, but the upper ridge will once again attempt to build
closer to the region Thursday. The latest guidance has a
significant disturbance suppressing the ridge back to the
southwest Friday. At the surface, northeast or easterly flow will
be the rule Monday and Tuesday and then south winds will return
Wednesday which will lead to a warming and moistening trend.
Southwest winds will be strongest on Thursday and we may need a
Lake Wind Advisory. The heat and humidity may also require another
Heat Advisory.
As for convective potential, we will continue to be impacted by
multiple disturbances in the northwest flow aloft. Given the
baroclinic zone to our southwest early in the week, the PoPs are
focused over southeast Missouri Monday and Tuesday. As winds
become southerly and heights rise from the southwest, PoPs will be
focused over the northeast half of the region Wednesday and
Thursday. A period of very heavy rainfall with flash flooding
potential may develop at some point Tuesday night through
Thursday. PoPs will be more widespread with the frontal passage
Friday afternoon. Strong to severe storms cannot be ruled out
through the week, but should be most concerning the last half of
the week and especially with the cold front Friday.
The NBM temperature guidance was followed closely through the
period. Temperatures will be near or a bit below normal through
Wednesday and then climb well above normal Thursday and possibly
Friday depending on the frontal timing. They will fall back to
near normal levels Saturday.
&&
.AVIATION...
Issued at 1224 PM CDT Sat Jul 29 2023
TSRA are mentioned in TEMPO groups this evening at KCGI and KPAH.
There could be some strong gusts if a site takes a direct hit. It
looks like the area of convection may glance by KMVN (VCTS) and
will stay south of KEVV and KOWB. A cold front will move through
the region tonight, but winds will be light overnight, so fog
could be an issue, especially where it gets wet in the late
afternoon or evening. A few westerly gusts to around 15kts will be
possible this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ this evening for INZ081-
082-085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous weather outlook, Jul 29, 2:29 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CDT Sat Jul 29 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CDT Sat Jul 29 2023 /429 PM EDT Sat Jul 29 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An area of thunderstorms will move east southeast across the Quad
State this evening. The greatest coverage is expected along the
I-64 corridor and eventually down into the Pennyrile region of
Kentucky. A few strong to severe storms may produce damaging
winds, to go along with torrential rainfall and deadly lightning.
A Heat Advisory remains in effect for the entire region through
7 PM. Refer to the product for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for thunderstorms on Sunday, mainly over
southeast Missouri. A few severe storms with damaging winds cannot
be ruled out, but locally heavy rainfall and lightning will be the
primary concerns.
Daily thunderstorm chances will be focused over western portions
of the region early in the work week and then will shift to the
eastern half of the area Wednesday and Thursday. A cold front
Friday may provide a focus for more widespread thunderstorm
coverage. A few strong to severe storms cannot be ruled out,
especially Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late this afternoon and this
evening, mainly over southern Illinois and the Evansville Tri
State.
DRS
In the hours before
Special weather statement, Jul 29, 3:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
442 PM CDT Sat Jul 29 2023
ILZ080-081-084-085-292230-
Perry IL-Franklin IL-Jackson IL-Williamson IL-
442 PM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern Perry,
northwestern Williamson, northeastern Jackson and southwestern
Franklin Counties through 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkville, or near Du Quoin, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hurst around 450 PM CDT.
Royalton around 455 PM CDT.
Christopher, Zeigler and Valier around 500 PM CDT.
Other locations in the path of this storm include Herrin, Benton,
West City, West Frankfort and Johnston City.
This includes Interstate 57 in Illinois between Mile Markers 57 and
75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southern Illinois.
&&
LAT...LON 3786 8929 3804 8927 3805 8886 3777 8886
TIME...MOT...LOC 2141Z 274DEG 21KT 3795 8919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPThunderstorm Wind, Perry
- When
- July 29, 3:55 PM CST
- Where
- Perry County, Perryville Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.870, -89.870
The automated weather observing system at the Perryville airport measured the gust to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108049.